Idaho, 2005Damaging Wind in Idaho, June 21, 2005
June 21, 2005 · NWS OTX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 21, 4:40 PM PST, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 21, 4:40 PM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
540 PM PDT TUE JUN 21 2005
.SYNOPSIS...THE LOW OFF THE NORTHERN CALIFORNIA COAST WILL CONTINUE
TO MOVE NORTHEAST THIS EVENING AND EXIT THE REGION BY WEDNESDAY
EVENING. THERE WILL BE THUNDERSTORMS WITH THE COLD FRONT THIS
AFTERNOON AND EVENING WITH THE POSSIBILITY OF SMALL HAIL AND GUSTY
WINDS. COOLER AND UNSETTLED WEATHER CAN BE EXPECTED FOR THE REMAINDER
OF THIS WEEK.
&&
.DISCUSSION...
UPDATE...MADE A QUICK UPDATE TO ADD BLOWING DUST TO THE PALOUSE AND
BASIN ZONES. HIGH BASED THUNDERSTORMS ARE DRIFTING NORTH AND
PRODUCING GUSTY WINDS WITH LITTLE RAIN.
TONIGHT THROUGH FRIDAY...UPPER LEVEL LOW JUST OFF THE NORTHERN
CALIFORNIA COAST IS FINALLY SHOWING SIGNS OF MOVING NORTHEAST TOWARD
OUR REGION THIS AFTERNOON IN RESPONSE OF A STRONG NEGATIVELY TILTED
WAVE ROTATING AROUND THE LOW. WAVE HAS AN ASSOCIATED JET STREAK
MOVING INTO OREGON CURRENTLY. THIS JET IS EVIDENT IN THE LATEST WATER
VAPOR IMAGERY WITH ALSO SOME EXCELLENT DIFLUENCE ALOFT. CURRENT MODEL
SOUNDING FOR OUR AREA HAVE US CAPPED WITH ABOUT 60 TO 100 J/KG
PREVENTING ANY PREMATURE CONVECTION BEFORE THE WAVE LIFTS THIS LID
AND FIRES OFF CONVECTION ACROSS THE SOUTHERN AND WESTERN PORTIONS.
MODEL SOUNDINGS ALSO HAVE AROUND 1500 J/KG WITH THE TEMPERATURES IN
THE LOW 90S AND DEWPOINTS IN THE LOWER 50S. ALL OF THESE
INGREDIENTS POINT TO SOME STORMS HAVING HAIL AND GUSTY
STRONG WINDS WITH THE OUTFLOW. CONVECTION WILL MOVE NORTH AND EAST
WITH THE WAVE LATER ON BEFORE DISSIPATING AFTER 06Z TONIGHT. SURFACE
COLD FRONT WILL MARCH ACROSS THE DISTRICT BETWEEN 00Z AND 04Z
BRINGING LOW LEVEL COLD ADVECTION AND BREEZY CONDITIONS. WE WILL
REMAIN IN THE TROF AFTER THE WAVE MOVES INTO MONTANA BY WEDNESDAY
EVENING...KEEPING US SHOWERY AND COOL INTO FRIDAY.
FRIDAY NIGHT THROUGH TUESDAY...LONGWAVE PATTERN EVOLUTION SHOWS A
GRADUAL TRANSITION TO MORE OF A RESOLVED LONGWAVE TROF OVER THIS
PERIOD WITH AN AXIS CENTERED OVER THE WASHINGTON COAST EXTENDING
UPWARD THRU BRITISH COLUMBIA. THIS MAKES SENSE GIVEN HOW THE SOUTHERN
BRANCH OF FLOW OFF THE PACIFIC OPENS UP WHAT IS LEFT OF A STALLED
OFFSHORE CLOSED LOW/TROF AND PUTS IT IN PHASE WITH THE NORTHERN
BRANCH OVER THE WEEKEND. ONE WOULD EXPECT SHORTWAVES TO BE BETTER
RESOLVED AND MORE ENHANCED TRAVELING THROUGH A LONGWAVE TROF OUR OUR
REGION FOR THIS TIME PERIOD. THEREFORE WILL CONTINUE THE PREVIOUS
FORECAST CALLING FOR UNSETTLED CONDITIONS THRU THIS PERIOD AND
FORECAST HIGH TEMPERATURES ON THE COOL SIDE OF NORMAL FOR THIS TIME
OF YEAR.
&&
.AVIATION...A COLD FRONT WILL PUSHING ACROSS ERN WA AND N IDAHO THIS
EVENING WITH A CHANCE OF HIGH BASED CONVECTION WITH POSSIBLE GUSTS
40-45 MPH WITH THE THUNDERSTORMS. BEHIND THE FRONT THE WINDS WILL
SHIFT TO WESTERLY WITH STRONG GUSTS AT TIMES TO 35 MPH. CONDITIONS
ARE EXPECTED TO REMAIN VFR THROUGH THE PERIOD. RFOX
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 58 77 49 78 48 81 / 30 20 20 10 10 10
COEUR DALENE 57 77 48 78 47 81 / 30 20 20 20 10 20
PULLMAN 54 76 45 74 44 78 / 30 20 20 10 10 10
LEWISTON 61 83 53 83 52 87 / 30 20 20 20 10 10
COLVILLE 53 78 45 79 45 84 / 30 20 20 30 10 20
SANDPOINT 55 77 47 78 46 81 / 30 20 20 30 10 20
KELLOGG 56 77 48 79 46 84 / 30 20 20 30 10 20
MOSES LAKE 62 82 51 82 50 86 / 30 20 10 10 0 10
WENATCHEE 64 79 54 82 54 84 / 30 20 20 10 0 10
OMAK 61 79 48 83 49 87 / 30 20 20 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 21, 8:28 AM PST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
928 AM PDT TUE JUN 21 2005
IDZ001>004-026-027-WAZ031>038-041>044-221330-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
928 AM PDT TUE JUN 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.
.DAY ONE...TODAY
A STRONG COLD FRONT IS EXPECTED TO PUSH INTO THE INLAND NORTHWEST
LATER THIS AFTERNOON AND EVENING. THIS FRONT IS EXPECTED TO TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE
STRONG TO SEVERE. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
WIND GUSTS IN EXCESS OF 50 MPH. THERE IS ALSO A SMALL RISK OF HAIL
AS LARGE AS ONE INCH.
IN ADDITION...STRONG GUSTY WINDS ARE ANTICIPATED BEHIND THE PASSAGE
OF THE COLD FRONT. AROUND 4 PM...SOUTHWEST TO WEST WINDS OF 20 TO 25
MPH WITH LOCAL GUSTS TO 40 MPH WILL BE POSSIBLE FROM THE WESTERN
PORTIONS OF THE COLUMBIA BASIN AND NEAR WENATCHEE. THESE WINDS WILL
SPREAD ACROSS EASTERN PORTIONS OF THE COLUMBIA BASIN AND INTO THE
SPOKANE AREA AND PALOUSE EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jun 21, 6:20 PM PST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
720 PM PDT TUE JUN 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND GST 5 W SPOKANE 47.67N 117.52W
06/21/2005 77 MPH SPOKANE WA ASOS
MEASURED WINDS AT GEIGER AIRPORT 62MPH SUSTAINED GUSTING
TO 77 MPH.
0625 PM TSTM WND DMG AIRWAY HEIGHTS 47.64N 117.58W
06/21/2005 SPOKANE WA NWS EMPLOYEE
ROOF PARTIALLY TORN OFF OF BUILDING
0628 PM TSTM WND DMG AIRWAY HEIGHTS 47.64N 117.58W
06/21/2005 SPOKANE WA TRAINED SPOTTER
BUILDING UNDER CONSTRUCTION BLOWN DOWN
0628 PM NON-TSTM WND DMG AIRWAY HEIGHTS 47.64N 117.58W
06/21/2005 SPOKANE WA NWS EMPLOYEE
MULTIPLE TREES DOWN ON HAYFORD ROAD.
&&
MFUGAZZILocal storm report, Jun 21, 6:32 PM PST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
732 PM PDT TUE JUN 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND GST 5 W SPOKANE 47.67N 117.52W
06/21/2005 77 MPH SPOKANE WA ASOS
MEASURED WINDS AT GEIGER AIRPORT 62MPH SUSTAINED GUSTING
TO 77 MPH.
0624 PM TSTM WND DMG 2 W AIRWAY HEIGHTS 47.64N 117.63W
06/21/2005 SPOKANE WA OTHER FEDERAL
NUMEROUS TREES DOWN ON FAIRCHILD AFB
0624 PM TSTM WND DMG 2 W AIRWAY HEIGHTS 47.64N 117.63W
06/21/2005 SPOKANE WA OTHER FEDERAL
ROOF TORN OFF OF HANGAR AT FAIRCHILD AFB...ANOTHER HANGAR
DAMAGED.
0625 PM TSTM WND DMG AIRWAY HEIGHTS 47.64N 117.58W
06/21/2005 SPOKANE WA NWS EMPLOYEE
ROOF PARTIALLY TORN OFF OF BUILDING
0628 PM TSTM WND DMG AIRWAY HEIGHTS 47.64N 117.58W
06/21/2005 SPOKANE WA TRAINED SPOTTER
BUILDING UNDER CONSTRUCTION BLOWN DOWN
0628 PM NON-TSTM WND DMG AIRWAY HEIGHTS 47.64N 117.58W
06/21/2005 SPOKANE WA NWS EMPLOYEE
MULTIPLE TREES DOWN ON HAYFORD ROAD.
0628 PM TSTM WND GST 3 N AIRWAY HEIGHTS 47.69N 117.58W
06/21/2005 58 MPH SPOKANE WA TRAINED SPOTTER
MEASURED 58 MPH GUST AT SPOKANE NWS OFFICE.
&&
MFUGAZZIThunderstorm Wind, Kootenai
- When
- June 21, 7:20 PM PST to 8:15 PM PST
- Where
- Kootenai County, Post Falls
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.717, -116.950
On the evening of the 21st, a severe thunderstorm gust front moved across Kootenai County at around 715pm to about 815pm PST. The hardest hit towns were Post Falls and Rathdrum. In the town of Post Falls, many large trees were down along with about 10,000 homes without power. There were a few homes damaged by the winds. The town of Rathdrum had about 200 homes without power and trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Colorado, June 21, 20052 deaths · $100,000 · 1 in hail · 3 events
- Damaging Winds in Washington, June 21, 200512 injured · 77 kt wind · 12 events
- Lightning Strike in Wyoming, June 21, 200511 injured · 1 event
- Hail and Damaging Winds in Nebraska, June 21, 2005$135,000 · 1 in hail · 8 events
- Wildfire in Oregon, June 21, 2005$114,000 · 1 event
- Lightning Strikes in Georgia, June 21, 20051 injured · $55,000 · 2 events
- Damaging Winds and Lightning Strike in Utah, June 21, 20052 injured · 64 kt wind · 4 events
- Hail and Damaging Winds in Montana, June 21, 200570 kt wind · 13 events
- Hail and Damaging Winds in Nebraska, June 21, 20051.75 in hail · 8 events
- Damaging Winds in Idaho, June 21, 2005$10,000 · 56 kt wind · 4 events
- Damaging Winds in South Dakota, June 21, 200555 kt wind · 3 events
- Hail in Colorado, June 21, 20051 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456632.